WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 3
- Education and Training 1
- Error Reporting and Analysis 1
- Legal and Policy Approaches 1
- Teamwork 1
- Technologic Approaches 1
Charles John Gonzalez, MD; April 2014
Scheduled for a hip replacement, a man with AIDS presented with sciatica. The spine surgeon administered a corticosteroid injection to control his symptoms. Soon after the patient experienced sweats, abdominal pain, weight gain, elevated blood pressure, insomnia, and anxiety. He was diagnosed with Cushing syndrome due to an adverse interaction between the HIV medication and the corticosteroid.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
- Spotlight Case
Ernest J. Ring, MD; Jane E. Hirsch, RN, MS; October 2009
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.